Funnel Cloud, San Diego
- When
- September 11, 1:35 PM PST
- Where
- San Diego County, 2.56 mi N of Boulevard
- Reported by
- Trained Spotter
- Coordinates
- 32.707, -116.272
A funnel cloud was reported north of Interstate 8 near Boulevard.
A 500 MB low moving down the California coast was preceded by a 700 MB low, allowing for the advection of mid level moisture from the east in advance of the cold pool aloft. The resulting instability caused isolated severe thunderstorms to develop across the San Diego County and Riverside County mountains and deserts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A 500 MB low moving down the California coast was preceded by a 700 MB low, allowing for the advection of mid level moisture from the east in advance of the cold pool aloft. The resulting instability caused isolated severe thunderstorms to develop across the San Diego County and Riverside County mountains and deserts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 11, 1:30 PM PST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT THU SEP 11 2008 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (REMAINDER OF TODAY-SUN)...LOW CLOUDS AND PATCHY FOG WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING AND LINGERED NEAR THE SAN DIEGO COASTAL AREAS INTO THE AFTERNOON. CU WAS MOVING INTO AND FORMING OVER THE MOUNTAINS AND DESERTS. EARLY AFTERNOON ACARS SOUNDINGS INDICATED AN INVERSION BASED BETWEEN 2000 AND 2500 FT WITH E TO NE WINDS THROUGH THE MID LEVELS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL. THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE UPPER TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID 90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. && .LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES AND CU OVER THE MOUNTAINS. && .AVIATION... 111915Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3000 FEET. LITTLE CHANGE IS EXPECTED IN THE DEPTH THROUGH FRIDAY MORNING THEN LOWERING TO AROUND 2500 FEET FRIDAY EVENING. STRATUS WITH BASES BETWEEN 2000 AND 2500 FEET SHOULD REMAIN ALONG THE IMMEDIATE COAST THROUGH THE AFTERNOON THEN BEGIN TO MOVE INLAND AFTER SUNSET. COASTAL AIRPORTS SHOULD GET CEILINGS BETWEEN SUNSET AND 05Z WITH INLAND VALLEY AREAS GETTING CEILINGS BETWEEN 04Z AND 07Z. STRATUS SHOULD REACH KONT BY 10Z. SLOW BREAKUP IS EXPECTED ON FRIDAY AS WELL WITH INLAND AREAS BREAKING UP BETWEEN 16Z AND 18Z AND COASTAL AREAS BETWEEN 17Z AND 20Z. ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS TODAY. A FEW OF THESE COULD DEVELOP INTO TSTMS BUT MOST TSTM ACTIVITY SHOULD REMAIN EAST AND SOUTHEAST OF THE AREA. BASES SHOULD BE AROUND FL080 WITH TOPS TO FL400 AT TIMES. OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH FRIDAY. HORTON && PUBLIC...ATKIN AVIATION/MARINE...HORTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT THU SEP 11 2008 CAZ042-043-048-050-055>058-060>062-120000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 230 PM PDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT * AN EASTERLY WAVE IN THE MONSOON FLOW WILL BRING SHOWERS AND THUNDERSTORMS TO THE DESERTS AND MOUNTAINS OF SAN DIEGO COUNTY THIS AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. * SLIGHT CHANCE OF THUNDERSTORMS IN THE SAN BERNARDINO AND RIVERSIDE MOUNTAINS AND IN THE COACHELLA VALLEY THIS AFTERNOON AND EVENING. * SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY * SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN/MACKECHNIE
The San Diego radar (KNKX), 76 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
A funnel cloud was reported north of Interstate 8 near Boulevard.
A trained spotter measured a 67 mph wind gust in La Quinta. This wind gust was the result of outflow from a thunderstorm nearly 30 miles to the southeast.
A trained spotter reported golf ball size hail in Ranchita.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135787, 135789, 135788.